Poison

Aminophylline overdose

Definition

Aminophylline or theophylline are medicines used to prevent and treat wheezing and other breathing difficulties caused lung diseases such as asthma.Aminophylline or theophylline overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of these medications.This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Theophylline overdose; Xanthine overdose

Poisonous Ingredient

AminophyllineTheophylline

Where Found

AminophyllineTheophylline (Theo-Dur, Slo-Phyllin, Theolair, Slo-Bid)Various asthma medicationsNote: This list may not be all-inclusive.

Symptoms

The major life-threatening events of theophylline intoxication are seizures and heart rhythm disturbances.Symptoms in adults may include:Gastrointestinal Increased appetiteIncreased thirstNauseaVomiting (possibly with blood)Heart and blood High or low blood pressureIrregular heartbeatRapid heart ratePounding heartbeat (palpitations)Lungs Breathing difficultyMuscles and joints Muscle twitching and crampingNervous system ConfusionConvulsionsDizzinessFeverHallucinations (thinking something is there, but it's not)HeadacheIrritabilityPsychosisRestlessnessSweatingTrouble sleepingSymptoms in babies may include:GastrointestinalNauseaVomitingHeart and blood Irregular heartbeatLow blood pressureRapid heartbeatShockLungs Rapid, deep breathingMuscles and joints Muscle crampsTwitchingNervous system ConvulsionsIrritabilityTremors

Home Treatment

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:Patient's age, weight, and conditionName of the product (ingredients and strengths, if known)Time it was swallowedAmount swallowed

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.Take the container with you to the hospital, if possible.See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:Activated charcoalBreathing support (artificial respiration)Kidney dialysis (in severe cases)LaxativeTube through the nose into the stomach to wash out the stomach (gastric lavage)

Expectations (prognosis)

Convulsions and irregular heartbeats may be difficult to control. Some symptoms may occur up to 12 hours after the overdose.Death may occur with large overdoses, especially in very young or old patients.

References

Shannon MW. Theophylline and caffeine. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 65.

Review Date: 2/2/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2011 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

Find a disease topic by it's first letter

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
(0-9)
St. Elizabeth Healthcare